Sulfonamides, particularly antimicrobial sulfonamides, have been implicated as a common cause of a spectrum of hypersensitivity reactions. Immediate IgE-mediated reactions have been reported but are much less common than delayed cutaneous reactions. Delayed cutaneous reactions range from benign exanthems to severe cutaneous reactions such as Stevens Johnson syndrome, toxic epidermal necrolysis, or drug reaction with eosinophilia and systemic symptoms. Sulfonamides can be subclassified as antimicrobial sulfonamides and non-antimicrobial sulfonamides, which are also distinguished by key structural differences, resulting in very low risk of cross-reactivity between these two subclasses. Immediate and delayed skin testing and in vitro testing remain limited as options in evaluating antimicrobial sulfonamide hypersensitivity. Drug challenges continue to play an important role in the evaluation of both immediate and delayed reactions, with a growing body of evidence for the safety of direct challenges regardless of human immunodeficiency virus infection status. While numerous “desensitization” protocols have been described for the management of antimicrobial sulfonamide hypersensitivity, there is limited evidence that such procedures are successful because of an induction of tolerance.
|Original language||English (US)|
|Number of pages||13|
|Journal||Clinical Reviews in Allergy and Immunology|
|State||Published - Jun 2022|
- Severe cutaneous adverse reaction
ASJC Scopus subject areas
- Immunology and Allergy